Texas, 2016

Hail and Damaging Winds in Texas, April 29 to 30, 2016

April 29 to 30, 2016 · NWS EWX · 33 events in 10 counties and zones

An upper level trough moved into the southern plains and along with a cold front caused thunderstorms. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved into the southern plains and along with a cold front caused thunderstorms. Some of these storms produced large hail and damaging wind gusts. This was the third big hail storm to hit the San Antonio area this month. The Insurance Council of Texas reported combined insured losses of $1.9 billion from the three storms. In addition, from their press release, This figure does not take into account any commercial losses such as schools, grocery stores, retail outlets, or office buildings which could place the total insured losses well over $2 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 2:37 PM CST, 38 minutes earlier.

Area forecast discussion, Apr 29, 2:37 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT FRI APR 29 2016

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
LATE AFTERNOON SURFACE OBSERVATIONS SHOW A DRYLINE IN PLACE FROM
NEAR SONORA BACK INTO NORTHWESTERN VAL VERDE COUNTY. TRAILING BEHIND
THE DRYLINE IS A PACIFIC COLD FRONT LOCATED ROUGHLY ALONG AN OZONA
TO DRYDEN LINE. CONVECTION CONTINUES TO SLOWLY DEVELOP TO THE EAST
OF THE DRYLINE AND A MARGINAL TO ENHANCED RISK FOR SEVERE WEATHER IS
IN PLACE ACROSS ALL OF SOUTH CENTRAL TEXAS. HI-RES MODELS CONTINUE
TO INDICATE A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THE
DRYLINE...ALBEIT PERHAPS A LITTLE LATER THAN PREVIOUSLY ANTICIPATED.
ONCE STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE QUICKLY... WITH
LARGE HAIL...DAMAGING WINDS BEING THE MAIN CONCERNS. CAN/T RULE OUT
SOME ISOLATED TORNADOES AS WELL...ESPECIALLY WHERE WINDS BECOME
LOCALLY BACKED. SOME LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...
ESPECIALLY FOR AREAS EAST OF I-35 GIVEN WELL ABOVE NORMAL MOISTURE
LEVELS. ONCE WE LOOSE PEAK HEATING...A GRADUAL DECREASE IN
CONVECTION IS EXPECTED. THE EXCEPTION COULD BE ALONG AND EAST OF THE
I-35 CORRIDOR LATE TONIGHT INTO SATURDAY MORNING AS THE PACIFIC COLD
FRONT MOVES IN FROM THE WEST. SOME OF THE HI-RES MODELS ARE SHOWING
ANOTHER LINE OF CONVECTION DEVELOPING ALONG AND EAST OF THIS
BOUNDARY DURING THE ABOVE MENTIONED TIME FRAME. LATE SATURDAY
NIGHT... A MORE NORTHERN STREAM COLD FRONT MOVES IN AND THIS SHOULD
SHIFT THE FOCUS FOR CONVECTION SOUTHWARD INTO THE COASTAL PLAINS.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
ON SUNDAY...A COLD FRONT WILL LIKELY BE STALLED ACROSS THE SOUTHERN
RIO GRANDE PLAINS INTO THE COASTAL PLAINS. WITH MOISTURE POOLING
ALONG THIS FRONT...RAIN CHANCES WILL BE FAVORED ACROSS THE MENTIONED
AREAS. ANOTHER SURGE OF SURFACE HIGH PRESSURE MOVES IN SUNDAY NIGHT
AND WITH INCREASED ISENTROPIC ASCENT...RAIN CHANCES WILL BE ON THE
INCREASE. RAIN CHANCES SHOULD INCREASE ON MONDAY AS A SUBTROPICAL
JET MOVES ACROSS SOUTHERN TEXAS. RAIN CHANCES WILL BEGIN TO EASE ON
TUESDAY AS MID-LEVEL RIDGING BEGINS TO BUILD IN FROM THE WEST. WE/LL
GO WITH A DRY FORECAST FOR THE REMAINDER OF THE UPCOMING WORK WEEK
AS MID-LEVEL RIDGING CONTINUES TO BUILD IN FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  88  65  82  63 /  60  20  10  20  50
AUSTIN BERGSTROM INTL AIRPORT  67  87  65  81  64 /  60  20  10  20  50
NEW BRAUNFELS MUNI AIRPORT     67  88  66  82  65 /  60  30  10  30  40
BURNET MUNI AIRPORT            62  86  62  79  60 /  40  10  10  10  40
DEL RIO INTL AIRPORT           61  91  68  86  64 /  10  -   20  30  50
GEORGETOWN MUNI AIRPORT        64  85  63  81  62 /  60  20  10  10  50
HONDO MUNI AIRPORT             64  91  67  84  66 /  40  10  10  30  40
SAN MARCOS MUNI AIRPORT        67  86  66  83  64 /  60  30  10  30  50
LA GRANGE - FAYETTE REGIONAL   70  84  69  83  67 /  80  40  20  30  50
SAN ANTONIO INTL AIRPORT       68  88  67  82  65 /  50  20  10  30  40
STINSON MUNI AIRPORT           70  90  69  83  67 /  50  20  10  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 29, 2:57 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 AM CDT FRI APR 29 2016

TXZ171>173-183>194-202>209-217>225-228-300900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
357 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
NEAR AND EAST OF A MASON TO KERRVILLE TO PEARSALL LINE. LARGE
HAIL AND DAMAGING STRAIGHT-LINE WINDS ARE THE MAIN THREATS.
ISOLATED TORNADOES CANNOT BE RULED OUT. SOME ISOLATED POCKETS
OF 2-4 INCHES OF RAIN COULD RESULT IN LOCALIZED FLOODING...MAINLY
EAST OF THE I-35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 29, 12:45 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 PM CDT FRI APR 29 2016

TXZ172-173-291930-
WILLIAMSON TX-BURNET TX-
145 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET AND
NORTHWESTERN WILLIAMSON COUNTIES UNTIL 230 PM CDT...

AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BERTRAM...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURNET...BERTRAM...FLORENCE...LIBERTY HILL...SHADY GROVE...SUNNYLANE...
BRIGGS...JOPPA...WATSON...MAHOMET...ANDICE AND SEWARD JUNCTION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3091 9783 3090 9775 3086 9761 3063 9785
      3075 9823 3103 9811 3103 9791
TIME...MOT...LOC 1845Z 200DEG 24KT 3076 9798
Special weather statement, Apr 29, 1:22 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
222 PM CDT FRI APR 29 2016

TXZ172-292000-
BURNET TX-
222 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL
300 PM CDT...

AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUNNYLANE...OR 9 MILES SOUTHEAST OF LAMPASAS...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNNYLANE AND WATSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3100 9789 3088 9794 3094 9819 3103 9816
      3103 9791
TIME...MOT...LOC 1921Z 200DEG 24KT 3096 9808
Special weather statement, Apr 29, 2:14 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT FRI APR 29 2016

TXZ209-292100-
FAYETTE TX-
314 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FAYETTE COUNTY UNTIL
400 PM CDT...

AT 313 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAYETTEVILLE...OR 8 MILES SOUTHEAST OF LA GRANGE...MOVING NORTHEAST AT
35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...ROUND TOP...HOLMAN...ELLINGER...REK HILL...WILLOW SPRINGS...
RUTERSVILLE...MULLINS PRAIRIE...WARRENTON AND WINEDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO ISOLATED FLASH FLOODING ACROSS POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2979 9672 2976 9675 2985 9688 3015 9665
      3013 9665 3011 9663 3008 9663 3006 9662
      3004 9662 2996 9657
TIME...MOT...LOC 2013Z 217DEG 31KT 2986 9675

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

21 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Maverick

When
April 29, 3:15 PM CST
Where
Maverick County, Quemado
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
28.950, -100.630

Hail, Maverick

When
April 29, 3:17 PM CST
Where
Maverick County, 0.69 mi S of Quemado
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
28.940, -100.630

Hail, Bexar

When
April 29, 7:45 PM CST
Where
Bexar County, 2.16 mi SSW of Hollywood Park
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
29.540, -98.510

Hail, Bexar

When
April 29, 7:45 PM CST
Where
Bexar County, 2.16 mi SSW of Hollywood Park
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
29.540, -98.510

Hail, Bexar

When
April 29, 7:50 PM CST
Where
Bexar County, 1.51 mi SSW of Sat Twin Oaks Arpt
Measured
1 in hail
Reported by
Public
Coordinates
29.550, -98.480

Hail, Bexar

When
April 29, 7:51 PM CST
Where
Bexar County, 0.92 mi NW of Hollywood Park
Measured
1 in hail
Reported by
Public
Coordinates
29.580, -98.510

Hail, Bexar

When
April 29, 8:03 PM CST
Where
Bexar County, 0.6 mi E of Alamo Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
29.480, -98.470

Hail, Bexar

When
April 29, 8:03 PM CST
Where
Bexar County, 1.2 mi W of Longhorn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.520, -98.450

Hail, Kendall

When
April 30, 1:40 AM CST
Where
Kendall County, 7.92 mi W of Boerne
Measured
1.5 in hail
Reported by
Public
Coordinates
29.800, -98.860

Hail, Kendall

When
April 30, 1:53 AM CST
Where
Kendall County, 3.01 mi NNW of Boerne
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.820, -98.750

Hail, Kendall

When
April 30, 2:00 AM CST
Where
Kendall County, 1.51 mi NNW of Boerne
Measured
1.75 in hail
Reported by
Public
Coordinates
29.800, -98.740

Hail, Kendall

When
April 30, 2:10 AM CST
Where
Kendall County, 4.84 mi N of Berghiem
Measured
1.75 in hail
Reported by
Public
Coordinates
29.890, -98.580

Thunderstorm Wind, Comal

When
April 30, 2:25 AM CST
Where
Comal County, Spring Branch
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.870, -98.400

A thunderstorm produced wind gusts estimated at 60 mph.

Hail, Comal

When
April 30, 2:30 AM CST
Where
Comal County, Spring Branch
Measured
1.75 in hail
Reported by
Public
Coordinates
29.870, -98.400

Hail, Comal

When
April 30, 2:31 AM CST
Where
Comal County, 1.83 mi SW of Fischer
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
29.950, -98.290

Hail, Comal

When
April 30, 2:35 AM CST
Where
Comal County, 2.99 mi W of Fischer
Measured
1.75 in hail
Reported by
Public
Coordinates
29.970, -98.320

Hail, Comal

When
April 30, 2:40 AM CST
Where
Comal County, Spring Branch
Measured
2.75 in hail
Reported by
Public
Coordinates
29.870, -98.400

Hail, Hays

When
April 30, 2:50 AM CST
Where
Hays County, 4.15 mi WNW of Wimberley
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.030, -98.110

Hail, Hays

When
April 30, 2:53 AM CST
Where
Hays County, 3.07 mi WSW of Wimberley
Measured
0.88 in hail
Reported by
Public
Coordinates
29.990, -98.100

Thunderstorm Wind, Hays

When
April 30, 2:55 AM CST
Where
Hays County, 6.9 mi SSW of Mt Gaynor
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.060, -98.180

A thunderstorm produced wind gusts estimated at 70 mph that snapped some eight to 10 inch diameter trees about four to five feet above the ground.

Hail, Hays

When
April 30, 2:56 AM CST
Where
Hays County, 4.41 mi WSW of Wimberley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.980, -98.120

Thunderstorm Wind, Hays

When
April 30, 3:15 AM CST
Where
Hays County, 2.83 mi NNE of Kyle
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.020, -97.860

A thunderstorm produced wind gusts estimated at 70 mph that knocked over a tractor trailer truck closing two lanes of northbound I-35 in San Marcos.

Thunderstorm Wind, Uvalde

When
April 30, 3:20 AM CST
Where
Uvalde County, 4.84 mi S of Sabinal
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
29.250, -99.470

A thunderstorm produced wind gusts measured at 55 kts. This storm also produced one inch hail.

Hail, Caldwell

When
April 30, 3:40 AM CST
Where
Caldwell County, 3.45 mi S of Mendoza
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.970, -97.680

Hail, Caldwell

When
April 30, 3:41 AM CST
Where
Caldwell County, 0.91 mi NW of Mendoza
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.030, -97.690

Thunderstorm Wind, Travis

When
April 30, 3:48 AM CST
Where
Travis County, Austin-Bergstrom Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.200, -97.670

A thunderstorm produced wind gusts measured at 52 kts by the ASOS at Austin Bergstrom International Airport.

Thunderstorm Wind, Travis

When
April 30, 3:48 AM CST
Where
Travis County, 0.6 mi W of Austin-Bergstrom Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.200, -97.680

A thunderstorm produced wind gusts estimated at 60 mph that knocked down 15 power poles in Austin.

Thunderstorm Wind, Travis

When
April 30, 3:48 AM CST
Where
Travis County, Austin-Bergstrom Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
30.200, -97.670

A thunderstorm produced wind gusts estimated at 65 mph that damaged two 737s at their terminal gates at Austin Bergstrom International Airport. The were shifted by the winds.

Thunderstorm Wind, Bastrop

When
April 30, 4:08 AM CST
Where
Bastrop County, 2.76 mi ENE of Phelan
Measured
65 kt (75 mph) measured gust
Reported by
Other Federal Agency
Coordinates
30.190, -97.290

A thunderstorm produced wind gusts measured at 75 mph by the Camp Swift RAWS.

Thunderstorm Wind, Bastrop

When
April 30, 4:10 AM CST
Where
Bastrop County, 2.76 mi ENE of Phelan
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.190, -97.290

A thunderstorm produced wind gusts estimated at 70 mph that blew out windows of a few houses and knocked out power.

Thunderstorm Wind, Bastrop

When
April 30, 4:10 AM CST
Where
Bastrop County, 0.91 mi SE of Bastrop
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.110, -97.310

A thunderstorm produced wind gusts estimated at 70 mph that tore roofs off and blew windows out of numerous houses, knocked down numerous trees and power lines, and caused structural damage to houses and businesses.

Thunderstorm Wind, Bastrop

When
April 30, 4:15 AM CST
Where
Bastrop County, 0.91 mi SE of Bastrop
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.110, -97.310

A thunderstorm produced wind gusts estimated at 70 mph that snapped or blew down numerous large trees some of which were 40 feet tall.

Thunderstorm Wind, Lee

When
April 30, 4:55 AM CST
Where
Lee County, 0.91 mi SW of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.410, -97.010

A thunderstorm produced wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629311, 629312, 629313, 629314, 629316, 629317, 629318, 629319, 629320, 629321, 629322, 629323, 629325, 629326, 629327, 629328, 629329, 629330, 629332, 629333, 629334, 629339, 629341, 629343, 629345, 629347, 629348, 629349, 629351, 629354, 629357, 629358, 629360.